ISSN : 2146-3123
E-ISSN : 2146-3131

Is Seizure an Adverse Effect of Salbutamol in the Pediatric Population?
Metin Uysalol1, Raif Yıldız1, Zeynep Güneş Özünal2
1Department of Pediatric Emergency, İstanbul Faculty of Medicine İstanbul University, İstanbul, Turkey
2Department of Medical Pharmacology, Faculty of Medicine Maltepe University, İstanbul, Turkey
DOI : 10.4274/balkanmedj.galenos.2022.2022-3-103

Background: Although studies on epileptic seizures occurring during acute asthma attacks are limited, there is widespread belief among families and physicians that salbutamol causes seizures.
Aims: This study aimed to investigate whether salbutamol triggers seizures in patients with epilepsy and asthma.
Study Design: A retrospective cohort study.
Methods: Epilepsy and asthma in patients aged 2-18 years who were admitted to the pediatric emergency department because of asthma attacks between January 2016 and December 2016 in a university hospital were evaluated retrospectively. The inclusion criteria were age 2–18 years, previous diagnosis of epilepsy and asthma, and admission to the pediatric emergency department due to asthma attacks.
Results: 276 medical records were evaluated. The seizure group had a longer period of diagnosis for epilepsy than the seizure absent group in the pediatric emergency department (5.4 years and 3.1, respectively). According to the logistic regression analysis, the duration of seizures in the emergency department, duration of asthma diagnosis, duration of epilepsy diagnosis, uncontrolled asthma, and severity of asthma attack in the pediatric emergency department have significantly increased the possibility of having a seizure during an asthma attack in our study population.
Conclusion: This study shows that patients using salbutamol have a lower risk of epileptic seizures than those who do not use salbutamol. This result should be verified by studies containing a large number of patients.

Viewed : 303
Downloaded : 316